Simvastatin treatment for inflammatory attacks of the hyperimmunoglobulinemia D and periodic fever syndrome

Anna Simon, Elizabeth Drewe, Jos W.M. Van Der Meer, Richard J. Powell, Richard I. Kelley, Anton F.H. Stalenhoef, Joost P.H. Drenth

Research output: Contribution to journalArticle

Abstract

Hyperimmunoglobulinemia D (hyper-IgD) and periodic fever syndrome, a hereditary autoinflammatory syndrome, is characterized by lifelong recurrent episodes of fever and inflammation. No effective treatment is known. It is caused by a defect of mevalonate kinase, an enzyme that follows 3′-hydroxy-3′-methylglutaryl-coenzyme A (HMG-CoA) reductase in the isoprenoid pathway. We wanted to test the hypothesis that inhibition of HMG-CoA reductase would ameliorate the inflammatory attacks. Six patients with hyper-IgD syndrome and proven mevalonate kinase deficiency were followed up for 2 treatment periods with either simvastatin, 80 mg/d, or placebo for 24 weeks, separated by a 4-week washout period in a double-blind fashion. Simvastatin resulted in a drop in urinary mevalonic acid concentration in all patients and decreased the number of febrile days in 5 of 6 patients. No side effects were observed. These data offer preliminary evidence for the hypothesis that simvastatin may improve inflammatory attacks in the hyper-IgD syndrome. This highlights the anti-inflammatory properties of HMG-CoA reductase inhibition.

Original languageEnglish (US)
Pages (from-to)476-483
Number of pages8
JournalClinical pharmacology and therapeutics
Volume75
Issue number5
DOIs
StatePublished - May 1 2004

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Simvastatin treatment for inflammatory attacks of the hyperimmunoglobulinemia D and periodic fever syndrome'. Together they form a unique fingerprint.

  • Cite this

    Simon, A., Drewe, E., Van Der Meer, J. W. M., Powell, R. J., Kelley, R. I., Stalenhoef, A. F. H., & Drenth, J. P. H. (2004). Simvastatin treatment for inflammatory attacks of the hyperimmunoglobulinemia D and periodic fever syndrome. Clinical pharmacology and therapeutics, 75(5), 476-483. https://doi.org/10.1016/j.clpt.2004.01.012